Life-threatening digoxin toxicity due to drug–drug interactions in an HIV-positive man

    loading  Checking for direct PDF access through Ovid

Abstract

Drug–drug interactions with corticosteroids, causing Cushing’s syndrome with secondary adrenal suppression, are well known in HIV patients. Corticosteroids are widely prescribed in the HIV-positive population. However, digoxin is rarely used in HIV patients; hence, digoxin toxicity due to drug–drug interaction is not widely recognised. Nevertheless, this practice might change in the future as HIV cohorts of patients are ageing, due to the successful treatment of HIV infection with combination antiretroviral therapy. We report a case of digoxin toxicity in an HIV-positive 51-year-old man, due to a combination of drug–drug interaction and renal impairment. The first case report of digoxin toxicity due to drug–drug interaction with ritonavir in an HIV-positive woman was published in 2003. To the best of our knowledge, no similar case report has since been published in the literature. This case alerts the profession to the importance of drug–drug interaction and highlights the clinical features of digoxin toxicity.

Related Topics

    loading  Loading Related Articles